| Catalog Number |
4004C0615 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
03/13/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00709.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter.During the procedure, the physician encountered resistance while advancing a pc400 past the hub of the lantern.While retracting the pc400, it was reported that it unintentionally detached within the hub of the lantern.The pc400 was then removed and was no longer used in the procedure.The physician then attempted to advance another pc400, and reported that the pc400 was unable to advance past the initial position within its introducer sheath.This pc400 was also removed and was no longer used in the procedure.The procedure was completed using four additional pc400s and the same lantern.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 53.5 cm and 128.5 cm from the proximal end.The pusher assembly mid-joint was slightly proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the first returned pc400 revealed a fracture at the proximal end of the pusher assembly.It was reported that resistance was encountered while advancing the pc400 through the hub of a lantern and was subsequently retracted out.If the device is forcefully mishandled while advancing or retracting against resistance, the pusher assembly may fracture.If the pusher assembly fractures, the pull wire may become retracted causing the embolization coil to detach from the pusher assembly distal dip detachment (ddt).Based on the reported complaint, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation revealed kinks on the pusher assembly and an embolization coil with offset coil winds.If the device is forcefully advanced against resistance, damages such as this may occur.Based on the reported complaint, some of these damages were likely incidental to the reported complaint and may have occurred post procedure or during packaging for return to penumbra.Evaluation of the second returned pc400 revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The inner diameter (id) of the introducer sheath friction lock is smaller than the rest of the introducer sheath which allows it to seat properly on the pusher assembly mid-joint.If the mid-joint is moved past the friction lock, resistance may be encountered while advancing.During functional testing, the pc400 was able to advance through the introducer sheath with minor resistance.The pc400 was also able to advance through a demonstration microcatheter with minor resistance.Further evaluation revealed kinks on the pusher assembly.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00709.